Staying Up Late

So it’s 2:00 in the morning, and I’m still up, one eye on the Internet, and the other watching the BBC halfheartedly (though Graham Norton is pretty brilliant). Why am I up? My daughter had her tonsils out this morning, and she needs her pain medication at 2:30. I figured I had only one choice if I wanted to give her the medication: the pill I take at night puts me out completely, so I can’t take it until after she’s had her 2:30 dose. Then I guess I’ll be able to take my pill and go to sleep; I’ve learned that I’ve become dependent on it, as when I have forgotten to take the pill, I’ve stayed up all night.

I really hate being that dependent on a pill, but then the medication is working. A year ago I was coming off a suicide attempt and a stay in a psych ward that was something out of Ken Kesey or maybe Dickens or worse. The new pill has really helped keep the depression under control (though if you ask some people, I’m still dealing with severe paranoia–just kidding). But the side-effect is that it makes me sleep. Once I’m asleep I do not wake up for anything for at least 7 hours. Obviously, I take the pill before bed, and it works out nicely: I get a good night’s sleep, and the pill augments the prozac I take in the morning.

When I got home from work today, I sat with my daughter, and just put my arm around her and talked to her for about an hour. She came through the surgery pretty bravely and stoically, though I suspect the codeine had something to do with that. But really, I don’t think I could have had that kind of time with her last year. The depression had made me withdraw from pretty much everything, and I felt like I had nothing to give my family. So, I have traded that depression for a drug dependency. I think it’s a fair trade.

Advertisements

4 Responses to Staying Up Late

  1. edgeReiver says:

    Is that sleep-inducing drug Remeron by any chance? When I was on it (in combo with others) it knocked me out completely until the doc increased the dosage. I was opposed at the time but he said with some drugs you lose the narco-effect with a higher dose. Just a thought from one depression sufferer to another. BTW, our depression seems to have some common roots (out of the church with TBM wife and kids deep down believing I am a lost soul which flies in the face of how I feel with my new found belief system, or lack thereof.) Any way, check if a higher dose can eliminate some of the sleep-inducing effects. You are a great father.

  2. runtu says:

    Nope, it’s Seroquel. Works great. Yeah, I can relate to what you are going through. Our situations sound really similar. I’m getting through life OK these days, and I hope you are too.

  3. SillyNut says:

    I made the doc cut my meds in half so I wouldn’t sleep so much. It helped, a lot. 🙂 But then again, my issue is anxiety more than depression.

  4. BMW says:

    Drugs are bad, mmkay?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: